FDA: Antipsychotic Drug May Cause Severe Allergic Reaction

FDA advises of updated label for Saphris reflecting risk

FRIDAY, Sept. 2 (HealthDay News) -- The drug label for Saphris (asenapine maleate), an antipsychotic medication, has been revised to warn of the risk of serious allergic reaction in patients with hypersensitivity to the drug, according to a safety alert issued Sept. 1 by the U.S. Food and Drug Administration.

The drug was FDA approved in August 2009 for the treatment of bipolar disorder and schizophrenia. According to a search of the FDA's Adverse Event Reporting System, 52 cases of type I hypersensitivity, such as anaphylaxis, angioedema, and tachycardia, have been reported in patients taking the drug. In eight cases, the reactions occurred after the first dose of the drug.

Type I hypersensitivity usually requires previous exposure to the drug, but lack of a known history does not exclude the reaction. Doctors should counsel patients on the risk of allergic reaction, and patients should seek medical attention if they develop any signs or symptoms, such as difficulty breathing or swelling of the face, tongue, or throat.

"The Contraindications, Warnings and Precautions, Adverse Reactions, and Patient Counseling Information sections of the Saphris drug label have been revised to include information about this risk and to inform health care professionals that Saphris should not be used in patients with a known hypersensitivity to the drug," according to the FDA.

More Information

Copyright © 2011 HealthDay. All rights reserved.

Powered by

Featured Jobs



Benefits of Membership

FREE E-Newsletters
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues

CESaver
Join our CESaver program to earn up to 100 contact hours for only $34.95
Register Now

Lippincott's NursingCenter.com
Explore a world of online resources

Become a Member